New York, 2004

Flood in New York, January 14 to 16, 2004

January 14 to 16, 2004 · NWS BTV · 1 event in 1 county or zone

Water and ice on the Salmon River in Malone, NY resulted in gradual flooding of low areas impacting a few houses. The water gradually rose and remained high for several days.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Water and ice on the Salmon River in Malone, NY resulted in gradual flooding of low areas impacting a few houses. The water gradually rose and remained high for several days. Water damage to a few houses was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 13, 9:42 PM EST, 8 hours 18 minutes earlier.

Area forecast discussion, Jan 13, 9:42 PM EST, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
942 PM EST TUE JAN 13 2004

.DISCUSSION...
GOING FORECAST IN REAL GOOD SHAPE AND SEE NO REASON TO MAKE ANY
CHANGES AT THIS TIME.  TEMPERATURES ARE BELOW ZERO JUST ABOUT
EVERYWHERE IN THE FORECAST AREA AND WILL CONTINUE TO FALL OVERNIGHT
WITH ADDITIONAL COLD AIR ADVECTION.  CLOUD COVER CONTINUES TO
DISSIPATE AS WELL WITH ANY CLOUDS OVER PORTIONS OF NORTHERN AND
CENTRAL VERMONT.  SOME AREAS HAVE ALREADY HIT WIND CHILL WARNING
CRITERIA AND EXPECT ALL AREAS TO DO SO DURING THE OVERNIGHT AND
MORNING HOURS.  THUS WIND CHILL WARNING WILL REMAIN IN PLACE.  NO
CHANGES TO LATER PERIODS AS WELL.

EVENSON

&&

.PREV DISCUSSION FROM 339 PM...

.SHORT TERM (TNGT THRU FRI)...MAIN WX HILITE FOR THE PD WL BE BITTER
TO EXTREME COLD.  ARCTIC FNT HAS PUSHED S OF RGN AND ARCTIC AIR IS
POURING IN.  ALRDY NR ZERO W ZNS.  DWPTS CRASHING AS WELL WHICH IS
CUTTING OFF SNW SHWR ACTVTY SO XPCT MOCLR/PTCLDY SKIES TNGT.  STG
CAA THRU AT LEAST ERLY MRNG THEN WNDS MAY DMNSH W ZNS TWD DAYBREAK
AS SFC RDG BLDS IN.  WL KEEP WIND CHILL WRNG GOING FOR TNGT/WED
MRNG AS GUSTY WINDS COMBINED WITH TMPS FALLING INTO TEENS/20S BELOW
ZERO WL CREATE WCHILLS OF -25 TO -40 WITH LCLY -50 ADRNDCKS/HIR
TRRN OF NE VT ARND AND A FEW HRS AFT DAYBREAK.

CORE OF DEEP COLD AIR FM H8 TO H5 ACTUALLY LIFTS NE DURG WED SO SHD
SEE TMPS MODERATING DURG DAY BUT RMNG BLO ZERO ACRS N ZNS WHERE H8
TMPS -26 TO -30.  MAXES ACRS S VT VLYS MAY CRACK ZERO.  XPCT INCRG
HI CLDS DURG DAY...ESP S/W ZNS AS CLIPPER SYS TRACKS S OF RGN.
DEEPER MSTR FM THIS SYS WL RMN S OF FA.

SCNDRY S/WV IN NW FLOW WL BRING ANOTHER REINFORCING SURGE OF ARCTIC
AIR WED NGT/THU...EVEN COLDER THAN CRNT SHOT AS ARCTIC VORTEX
ROTATES SWD ACRS FA DURG THU.  GFS MOST AGRESSV WITH ARCTIC AIR AS
IT BRINGS POCKET OF H8 TMPS OF -38 ACRS N ZNS BY LT THU.  THIS MAY
BE OVRDONE BUT EVEN WRMR ETA DOWN TO -30 TO -35.  THU WL LKLY BE
COLDEST DAY IN MANY YRS WITH MAXES -5 TO -15 ACRS N FA AND 0 TO -5
S VT VLYS.  ADD A GUSTY NW WIND TO 20 MPH AND WCHILLS ALL DAY WL
LKLY BE IN -30 TO -45 RNG.  AT BTV...LAST TIME MAX TEMP COLDER THAN
-5 WAS 1/3/81 WITH MAX -8.  INTRODUCED CHC FLRYS THU AFTN N ZNS AS
CORE OF COLDEST AIR ALF MVS OVHD WITH INCRG MSTR.

WAA BEGINS THU NGT FM NLY DIRECTION SO WENT WITH CHC SNW SHWRS...
MAINLY N ZNS AND KEPT CHC FLRYS GOING FOR FRI AS NLY FLOW AND LL
MSTR CONTS.  TMPS WL LKLY RISE OVRNGT THU NGT AS WAA BCMS
ESTABLISHED WITH MAXES INTO SINGLE NMBRS/LWR TEENS FRI.
&&

.EXTENDED (FRI NGT-TUE)...BY THE TIME EXTENDED PERIOD ARRIVES...
COLDEST TEMPS HAVE PLAYED OUT...WITH WARM AIR ADVECTION FROM THE
NORTH.  H8 TEMPS IN THE -12C TO -16C RANGE...AND H10-H5 THICKNESS
INTO THE 510S. THAT TRANSLATES INTO HIGHS IN THE TEENS AND 20S...
WITH MOSTLY BELOW ZERO LOWS. MRF ENSEMBLES AND CANADIAN SEF ALL SHOW
CONSISTENCY IN KEEPING COLD EASTERN US TROUGH IN PLACE...SO NO
SIGNIFICANT WARMUP SEEN. TRANSITORY SURFACE RIDGE AND H5 SHORTWAVE
RIDGE MOVES ACROSS REGION FRIDAY AND FRIDAY NIGHT...BUT IS QUICKLY
OVERCOME BY SHORTWAVE TROUGH DROPPING DOWN FROM THE NORTHWEST.
CURRENT FORECAST ALREADY HAD CHC SNOW BEGINNING SATURDAY AFTERNOON
THROUGH SATURDAY NIGHT. 06Z AND 12Z GFS RUNS PUSHED OFF START
TIME...KEEPING SATURDAY AFTERNOON DRY...BUT CONTINUED CHC SNOW
THROUGH SUNDAY MORNING. FOR MONDAY AND TUESDAY...RIDGING AT SURFACE
AND ALOFT BEGINS TO BUILD INTO THE NORTHEAST WITH TEMPERATURES
WARMING MORE TO SEASONAL NORMS
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WIND CHILL WRNG FOR TONIGHT AND WED MRNG VTZ001>012-016>019.
NY...WIND CHILL WRNG FOR TONIGHT AND WED MRNG NYZ026>031-034-035-087.
&&

SHORT TERM...KJC
EXTENDED...HANSON
Hazardous weather outlook, Jan 14, 5:14 AM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
514 AM EST WED JAN 14 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-141213-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
514 AM EST WED JAN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN
VERMONT...AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY:

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON TODAY. BITTERLY
COLD ARCTIC AIR COMBINED WITH GUSTY NORTHWEST WINDS OF 10 TO 15 MPH
WILL PRODUCE WIND CHILL VALUES OF 30 TO AS LOW AS 50 DEGREES BELOW
ZERO.  THOUGH TEMPERATURES WILL REMAIN VERY COLD ALL DAY...WINDS
SHOULD SUBSIDE BY AFTERNOON AND BECOME LIGHT TONIGHT...THUS WIND
CHILL CONCERNS SHOULD DIMINISH. OTHER THAN A FEW FLURRIES...NO
PRECIPITATION IS EXPECTED TODAY...WITH PARTLY TO MOSTLY SUNNY SKIES
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

ARCTIC AIR WILL REMAIN ENTRENCHED ACROSS THE REGION THROUGH FRIDAY.
A SECONDARY SURGE OF VERY COLD AIR WILL PUSH SOUTHWARD ACROSS THE
REGION ON THURSDAY...WITH VERY LOW WIND CHILLS EXPECTED ONCE AGAIN.
AFTERWARDS...A SLOW MODERATING TREND WILL COMMENCE...WITH AFTERNOON
TEMPERATURES CLIMBING INTO THE TEENS BY SATURDAY...AND INTO THE 20S
BY THE MIDDLE PART OF NEXT WEEK. MAINLY DRY WEATHER IS EXPECTED
THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Northern Franklin

When
January 14, 6:00 AM EST to January 16, 6:00 AM EST
Where
Northern Franklin forecast zone
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383272.